Michigan, 2016

Hail in Michigan, August 22, 2016

August 22, 2016 · NWS MQT · 1 event in 1 county or zone

A warm front moving through the region spawned a stronger thunderstorm which dropped nickel-sized hail on the west end of Lake Gogebic on the evening of the 22nd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A warm front moving through the region spawned a stronger thunderstorm which dropped nickel-sized hail on the west end of Lake Gogebic on the evening of the 22nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Aug 22, 2:37 PM CST, 2 hours 3 minutes earlier.

Area forecast discussion, Aug 22, 2:37 PM CST, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
437 PM EDT MON AUG 22 2016

.SHORT TERM...(This evening through Tuesday)
Issued at 338 PM EDT MON AUG 22 2016

Mid-level clouds and a couple of showers across the Keweenaw late
this morning associated with a narrow region of mid-level WAA has
shifted to the NE this afternoon. Subsequent capping advecting in
at around 6kft has suppressed any widespread cumulus formation.

A second pocket of WAA within a layer of higher moisture between 800
and 700hPa has been evident by patch of alto-cumulus drifting NE
across western WI this afternoon. As this area spreads across the
west half of the CWA this evening, convergence on the nose of a
developing LLJ around 800hPa should initiate at least some
convection. Given the shallow layer of moisture, confidence is low
on the coverage of any precip. So, have maintained slight chance
PoPs across the central mid evening into the early overnight hours,
and chance PoPs across most of the east half late evening through
most of the overnight. MuCAPE for parcels forced from the
aforementioned layer will be around 750j/kg, so elevated thunder
will be possible with any precip formation.

For Tuesday, capping will result in mostly sunny skies across the
area. 900hPa temps around 20C and winds up to 30 knots will support
sfc temps well into the 80s and gusty SW winds to 25mph,
respectively. Would not be surprised to see a few downslope
locations along Lake Superior approach 90 late in the afternoon.
Lastly, with the recent rain of at least an inch across all of
Upper Michigan, fire wx concerns are minimal.

.LONG TERM...(Tuesday night through Monday)
Issued at 434 PM EDT MON AUG 22 2016

Upper trough over the northern plains slowly crosses the Upper Great
Lakes late this week. At the sfc, low pressure crossing the Northern
Plains on Tue aftn will shift a warm front across the Upper Great
Lakes Tue night into Wed. Though the U.P. will be in the warm sector
on Wed, lowered temps to the low-mid 70s as consensus is increasing
that lead shortwave slides across WI and Upper Michigan spreading
area of clouds and showers from southwest to northeast. Dprog/dt of
models indicates trend toward keeping majority of rain over central
and eastern cwa on Wed so nudged forecast in that direction with
likely pops south central and east. Southwest winds ahead of the sfc
low could stay strong/gusty Tue night into Wed, especially from
northern Lk Michigan across the eastern cwa and over the eastern
portions of Lk Superior. Gusts to 30 mph are likely.

Some chance of tsra as the showers move across per SI/s that are
slightly negative as fairly compact low-level system crosses the
area. No severe storms are anticipated. Once the shortwave crosses
subsidence behind the wave should keep conditions mostly dry Wed
night. Secondary cold front bringing in H85 temps down to 6-7C moves
in for Thu. Just a small chance of showers as the next push of
cooler air arrives. Soundings indicate dry airmass so that should
limit extent of showers. A breezy day is expected on the Keweenaw and
near Lk Superior as winds shift to the west at 20-30 mph. Lighter
winds on Fri as pressure gradient weakens. Daytime temps Thu and
Fri within the trough aloft should be in the upper 60s to lower 70s.

Rest of forecast will be influenced by high building across late in
the week which could bring cooler nights inland Thu Night and Fri
night. As the high moves east, return flow kicks in for the weekend.
Sat should be mostly dry but rain chances return into Sun. Seems to
be better chance of thunder as ml and elevated mucapes climb toward
1000j/kg.
&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 142 PM EDT MON AUG 22 2016

VFR conditions are expected for all sites through the period. Main
concern will be LLWS developing at KIWD and KSAW as a strong low-
level jet forms this evening and persists through daybreak Tuesday.
There are some indications that SW winds up to 50kts will be possible
as low as 1kft AGL. Otherwise, some -SHRA and possibly thunder will
be possible for KSAW tonight.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 338 PM EDT MON AUG 22 2016

South to southwest winds of 15 to 25 knots are expected through much
of Wednesday as a low pressure trough over the Plains tracks toward
the Upper Great Lakes while high pressure exits to the east.
However, a brief period of winds to 30 knots will be possible
overnight tonight. The trough will cross Lake Superior Wednesday
afternoon and evening, then usher in west winds of 15 to 25 knots
Wednesday night and Thursday. High pressure will then bring SW to NW
winds less than 20 knots through Saturday.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...Kluber
LONG TERM...JLA
AVIATION...Kluber
MARINE...Kluber
Hazardous weather outlook, Aug 22, 3:03 PM CST, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
503 PM EDT MON AUG 22 2016

MIZ001>007-009>014-084-085-231100-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
503 PM EDT MON AUG 22 2016 /403 PM CDT MON AUG 22 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE OVER CENTRAL UPPER MICHIGAN ON WEDNESDAY
THEN AGAIN LATE SATURDAY NIGHT INTO SUNDAY OVER WESTERN AND CENTRAL
UPPER MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME.

LSZ162-240>251-263>267-231100-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
503 PM EDT MON AUG 22 2016 /403 PM CDT MON AUG 22 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TONIGHT...MAINLY THIS
EVENING OVER CENTRAL AND EASTERN LAKE SUPERIOR...THEN AFTER MIDNIGHT
ACROSS WESTERN LAKE SUPERIOR.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE OVER EASTERN LAKE SUPERIOR ON WEDNESDAY
THEN OVER ALL OF LAKE SUPERIOR SUNDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME.

LMZ221-248-250-231100-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
503 PM EDT MON AUG 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE WEDNESDAY AND WEDNESDAY NIGHT...THEN AGAIN
LATE SATURDAY NIGHT INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME.

JLA

In the hours before

Special weather statement, Aug 22, 4:07 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
607 PM EDT MON AUG 22 2016

MIZ002-009-222245-
ONTONAGON MI-GOGEBIC MI-
607 PM EDT MON AUG 22 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GOGEBIC AND SOUTHWESTERN
ONTONAGON COUNTIES UNTIL 645 PM EDT/545 PM CDT/...

AT 604 PM EDT/504 PM CDT/...DOPPLER RADAR WAS TRACKING STRONG
THUNDERSTORMS NEAR WAKEFIELD...OR 14 MILES EAST OF IRONWOOD...MOVING
EAST AT 35 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THESE STORMS.

OTHER THUNDERSTORMS ARE RAPIDLY DEVELOPING IN THE AREA. THESE STORMS
MAY PRODUCE SMALL HAIL AS WELL.

LOCATIONS IMPACTED INCLUDE...
WAKEFIELD...MARENISCO...WATERSMEET...PAULDING...THOMASTON...
POMEROY LAKE...BOND FALLS...THOUSAND ISLAND LAKE...CHANEY LAKE...
LAKE GOGEBIC STATE PARK AND PRESQUE ISLE RESERVOIR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4654 9000 4653 8913 4615 8912 4631 8997
      4631 8999
TIME...MOT...LOC 2204Z 273DEG 29KT 4640 8986

ROLFSON
Local storm report, Aug 22, 4:08 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
608 PM EDT MON AUG 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             1 WSW IRONWOOD          46.45N 90.16W
08/22/2016  U0.25 INCH       GOGEBIC            MI   TRAINED SPOTTER

            TRAINED SPOTTER OBSERVED PEA SIZED HAIL FOR
            A COUPLE OF MINUTES IN IRONWOOD.

&&

JSS
Local storm report, Aug 22, 4:09 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
609 PM EDT MON AUG 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             1 E BESSEMER            46.48N 90.03W
08/22/2016  M0.25 INCH       GOGEBIC            MI   TRAINED SPOTTER

            PEA TO DIME SIZED HAIL WAS OBSERVED IN
            BESSEMER FOR A COUPLE OF MINUTES.

&&

JSS
Local storm report, Aug 22, 4:13 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
613 PM EDT MON AUG 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             1 E IRONWOOD            46.46N 90.13W
08/22/2016  M0.25 INCH       GOGEBIC            MI   AMATEUR RADIO

            HAM RADIO OPERATOR OBSERVED PEA TO DIME
            SIZED HAIL FOR LESS THAN A MINUTE.

&&

JSS
Special weather statement, Aug 22, 4:20 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
620 PM EDT MON AUG 22 2016

MIZ002-003-084-222300-
SOUTHERN HOUGHTON MI-ONTONAGON MI-HOUGHTON MI-
620 PM EDT MON AUG 22 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ONTONAGON AND
SOUTHWESTERN HOUGHTON COUNTIES UNTIL 700 PM EDT...

AT 618 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTHWEST OF BRUCE CROSSING...OR 18 MILES SOUTH OF ONTONAGON...
MOVING EAST AT 35 MPH.

DIME TO NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

OTHER RAPIDLY DEVELOPING THUNDERSTORMS IN THE AREA MAY ALSO PRODUCE
DIME TO NICKEL SIZE HAIL.

LOCATIONS IMPACTED INCLUDE...
ONTONAGON...ROCKLAND...KENTON...BRUCE CROSSING...MASS CITY...
SIDNAW...NISULA...GREENLAND...EWEN...BOB LAKE...WINONA...ECHO LAKE...
TROUT CREEK...VICTORIA DAM AND ALSTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4691 8933 4689 8862 4685 8862 4685 8868
      4642 8868 4642 8899 4641 8899 4642 8936
      4651 8937
TIME...MOT...LOC 2218Z 270DEG 31KT 4660 8929

ROLFSON
Special weather statement, Aug 22, 4:39 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
539 PM CDT MON AUG 22 2016

MIZ010-222330-
IRON MI-
539 PM CDT MON AUG 22 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN IRON COUNTY UNTIL
630 PM CDT...

AT 538 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES SOUTHWEST OF U.S. 141 BETWEEN COVINGTON AND AMASA...OR 15 MILES
NORTH OF IRON RIVER...MOVING EAST AT 25 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
AMASA...U.S. 141 BETWEEN COVINGTON AND AMASA...GIBBS CITY...
BONE LAKE...WAY DAM...TRIANGLE RANCH AND PERCH LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4618 8880 4642 8877 4642 8812 4614 8813
TIME...MOT...LOC 2238Z 272DEG 22KT 4632 8866

ROLFSON

The radar

The Marquette radar (KMQT), 156 km away, was scanning. The volume nearest the first event began at 22:38 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Gogebic

When
August 22, 4:40 PM CST to 4:44 PM CST
Where
Gogebic County, 5.03 mi NW of White City
Measured
0.88 in hail
Reported by
Public
Coordinates
46.480, -89.590

There was a report of nickel-sized hail on the west shore of Lake Gogebic.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2016Every state in 2016This day in weather historyWarnings in Michigan, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 657474.